Can I stop taking Hydroxychloroquine tablets and take... - NRAS

NRAS
26,221 members30,064 posts

Can I stop taking Hydroxychloroquine tablets and take tumeric instead?

I have been taking Hydroxychloroquine tablets 200mg a day for several years now and it controls my Inflammatory arthritis. I want to stop taking these tablets and substitute them for tumeric . does anyone know what dose of tumeric I should try. I am scared of doing this as I worry alll the pain will come back but I know that if I continue the tablets might affect my eyesight. This is my first post ever by the way!

13 Replies
oldestnewest

You should talk to your rheumatologist or whoever prescribed the H /X - perhaps they could give an alternative - tumeric may or may not help, but I don’t think there are any proper trials to advise about doseage or type.

4 likes
Reply

Turmeric will not control your inflammation the way HDQ does. If turmeric worked as well as DMARDs , we would all be prescribed them by the NHS rather than expensive drugs. If you feel well controlled and would like to drop the dose of HDQ to see how you manage , you would be best to speak with your rheumatologist.

8 likes
Reply

Turmeric can also thin your blood putting you at risk of a stroke or heart attack.

4 likes
Reply

Tumeric has been shown to have some anti-inflammatory properties. You should think of it as a possible substitute for a mild anti-inflammatory like ibuprofen (Brufen) or as an aid to reduce remaining pain.

It is NOT suitable as a substitute for a DMARD (Disease Modifying Anti-arthritic Drug). Hydroxychloroquine is a DMARD and affects the way in which your immune system attacks your joints.

If you aren't happy with your present treatment, please talk to your health care team. You might want to look at the NRAS website which has lots of information on treatments too.

8 likes
Reply

It’s always best to discuss changing/stopping drugs with your rheumy rather than just doing it - best to keep them on side.

Anyway, great news that your disease is well controlled. It is possible that you could now taper off your drugs and stay controlled - it happens for some people so why not you! A question to ask your rheumy, and how best to taper - ie just stop, or move down to a pill every other day or something like that.

Whether or not you then add in turmeric is another matter. Personally I find these things make absolutely no difference to me positive or negative, but others do say it works for them. But before starting anything else I would want to know whether I could manage without hydroxy - otherwise you might end up spending on supplements that are totally unnecessary.

I also wouldn’t worry too much about your eyes right now. The latest guidelines are that the risk is infinitesimally small under 5 years, and then only rises once you have taken a kilogram of the drug. Which in your case would take nearly 14 years. Have you started having annual eye tests?

7 likes
Reply

Not a good idea...discuss with your Rheumy team before abandoning something that appears to be serving you well...if you have taken it for years & have regular eye check ups....maybe it would be better to stick with the devil you know!

Hydroxy is a Dmard...protecting your joints....Turmeric is not......

5 likes
Reply

As long as you have regular eye checks you are still on to continue with hydroxychloroquine.My eyes are bad anyway and wear contacts so I get yearly check.have been on drug about 3 years and no change in eyes.

2 likes
Reply

Hi Bee woman.

No, in short. That's like saying should I take garlic instead of antibiotics for an infection.

Hydroxy can affect the eyes but only after taking it for a long time. Which is why my rheumy reduced my dose for 400mg to 200mg once the biologic had put me into remission. This was after 5 years.

If you want to know about side effects you can talk to your rheumatologist,your pharmacist and your optician. To reassure you my optician does a very thorough check of my eyes every year, but says she has never seen anyone with side effects from hydroxy. And she looked like she is in her fifties, so she's seen a good few patients over the years :)

Don't worry doctors are very aware of side effects these days.

Best Wishes

Jenny

6 likes
Reply

Thank you for your post, I was so worried about my eyes. My doctor just recommended adding hydroxy and tapering off the 5 mg daily prednisone. I also take 2 mg daily folic acid, and 20 mg of oral methotrexate once a week. Never in my life have I taken so much medication! 😔 I have been on prednisone since February, when I was diagnosed, and methotrexate since April.

Reply

OldTimer is correct. I've had great results taking turmeric in Golden Paste format for reducing pain and especially inflammation but it won't replace my biologics or dmard. It does mean I can take less diclofenac and coedine which is a bonus.

3 likes
Reply

Though turmeric worked for me, I had an allergic reaction and had to stop within five days of starting it. Severe itchy rash. I did try again but rash came back.

Reply

I’m with most other people who have relied to your post. I really think you need to speak to your rheumy if you’re worried about hydroxy and the effect on your eyes. Please reconsider the substitution of turmeric instead of hydroxy if it seems to be working. I’ve read a lot of posts on here from people who’ve said that turmeric doesn’t work for them. Get some proper advice and don’t go it alone. I hope you get some answers from your consultant about your current treatment and your worries about side effects maybe they will change it if they think you’re at risk or it’s no longer working for you. Good luck.

1 like
Reply

Turmeric worked in that it helped with stiffness but I started bruising easily and blood tests showed my blood clotting had been affected. I stopped turmeric and my bloods quickly returned to normal.

Reply

You may also like...